Author Topic: Dependent on Valium and Klonopin, Want to taper ASAP  (Read 617 times)

[Buddie]

Dependent on Valium and Klonopin, Want to taper ASAP
« on: November 17, 2022, 12:28:29 pm »
Hello Everyone,

Iíve been staying steady on 7.5mg Valium twice daily for many months now. Throughout my course of treatment with Benzos, I was switched to Klonopin randomly by my doctor for a few weeks at a time. Lately they have only been used as ďrescue pillsĒ. Since the last time I took .5mg of Klonopin for this purpose, my symptoms have gotten much worse. Constant chills and a near constant inability to relax or feel comfortable, combined with an intense terror and hyper vigilance. This is combined with muscle spasms, memory loss and perceptual issues.

This morning I woke up as I have for the last many morning in a near instant state of intense fear. I usually would take my standard 7.5 mg dose of Valium, but instead decided to take .25 Klonopin to see the effect. I noticed immediate relief from these symptoms to a degree I never experience from Valium.

I feel like Iím trapped by these pills and need to find a way out. Any thoughts or ideas on how I can taper both would be greatly appreciated.

With love and gratitude
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Dependent on Valium and Klonopin, Want to taper ASAP
« Reply #1 on: November 19, 2022, 10:19:01 am »
Hi ZeroPoint

If you were randomly switched to klonopin by your doctor here and there for a few weeks at a time, I imagine your rescue doses were a reaction to klonopin withdrawal, and also the reason you never experience any relief from the symptoms when dosing the Valium. Underneath the Valium, you were going through continuous withdrawal from the klonopin, and every time you took a rescue dose, although it relieved your symptoms, it also served in stringing out your underlying withdrawal from the  klonopin.

I guess the first question would be how often are you taking those rescue doses?

After knowing that, the question might be - is it necessary for you to reinstate a certain comfortable daily dose of klonopin, stabilise, and then do a gradual Ashton manual crossover to all Valium, and from there, taper only the Valium.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Dependent on Valium and Klonopin, Want to taper ASAP
« Reply #2 on: November 19, 2022, 12:20:39 pm »
Hey [...],

Back when I was switched back and forth my memory is a bit fuzzy as to how often I used Klonopin as I was going through a mental health crisis caused by long covid (which is how I found myself in this predicament).

Currently Iíve been taking K rescue doses like one or twice a week, and pretty strong doses, between .5 and 2.5mg.

Because I was prescribed Klonopin daily as a child, I feel like these random large doses of Klonopin have triggered the withdrawal symptoms.

My doc currently suggests trying .25 K twice a day and cutting the Valium at night, as Iím sleeping well currently with the assistance of Trazadone.

I was always under the assumption that V and K were basically interchangeable, but based on my experience (and what Iíve learned on this site) that is definitely not the case.

So interestingly it seems my current doc wants me to crossover from V to K. Coming off of V potentially being much easier as I donít have a history with it.

My doc is also suggesting rather large cuts to V, which Iím concerned about. Iím gonna have to feel it out. Just really concerned about getting deeper in the hole with all of this.

I wish you well on your journey friend 🙏
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Dependent on Valium and Klonopin, Want to taper ASAP
« Reply #3 on: November 19, 2022, 01:04:01 pm »
Hey [...],

Back when I was switched back and forth my memory is a bit fuzzy as to how often I used Klonopin as I was going through a mental health crisis caused by long covid (which is how I found myself in this predicament).

Currently Iíve been taking K rescue doses like one or twice a week, and pretty strong doses, between .5 and 2.5mg.

Because I was prescribed Klonopin daily as a child, I feel like these random large doses of Klonopin have triggered the withdrawal symptoms.

My doc currently suggests trying .25 K twice a day and cutting the Valium at night, as Iím sleeping well currently with the assistance of Trazadone.

I was always under the assumption that V and K were basically interchangeable, but based on my experience (and what Iíve learned on this site) that is definitely not the case.

So interestingly it seems my current doc wants me to crossover from V to K. Coming off of V potentially being much easier as I donít have a history with it.

My doc is also suggesting rather large cuts to V, which Iím concerned about. Iím gonna have to feel it out. Just really concerned about getting deeper in the hole with all of this.

I wish you well on your journey friend 🙏

Hey ZeroPoint,

The only reason I can imagine a doctor assuming the K and the V are interchangeable is because they both have a longer half life than most other benzodiazepines, but they are very different medications and switching back and forth from one to another will not offset any withdrawal from each other. If I was in your position, I would be looking to reinstate a comfortable daily klonopin dose with the intention of stabilising, gradually tapering off the klonopin, and then tapering the Valium last. Itís just a matter of figuring out what dose of klonopin you need to stabilise from your continual interdose withdrawals. If you continue taking these rescue doses of klonopin the way you have been, you are running the risk of Kindling, and potentially, a much more difficult taper experience.

In regard to your doc wanting to make large V reductions, I would also he/she would want to make large reductions to the K as well, itís just that they would look smaller based on the dosage, but K is just in case you are not aware, K is 20 times more potent than V (0.5mg k = 8-10mg V).

Your doctor wants to taper you too fast, so print out the Colorado Consortium Benzodiazepine Depescribing Guidance at the below link and circle section 3 (tapering principles) on page 2 and show your doctor, explaining that this is the safe taper process you wish to follow. It also explains how the taper process must be guided by the patient, not the doctor, because only the patient knows how adversely affected they are by the rate of the taper. The doctor should be following your guidance based on your symptom severity.

Colorado Consortium Benzodiazepine Deprescribing Guidance

Kindling - Benzodiazepine Information Coalition
https://www.benzoinfo.com/kindling/
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.